Can amiodarone cause changes in the sense of smell?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: May 18, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Amiodarone and Changes in Sense of Smell

Amiodarone can cause changes in the sense of smell (dysosmia), though this is a rare and uncommonly documented side effect that is not included in standard monitoring guidelines.

Evidence for Smell Alterations

The comprehensive American Family Physician guidelines for amiodarone monitoring 1 do not list smell disturbances among the recognized adverse effects. These guidelines detail extensive monitoring protocols for:

  • Pulmonary toxicity (most serious concern)
  • Thyroid dysfunction
  • Liver toxicity
  • Ocular effects (corneal deposits, optic neuropathy)
  • Dermatologic reactions (photosensitivity, blue-gray discoloration)
  • Neurologic toxicity (ataxia, paresthesias, tremor, peripheral neuropathy)
  • Cardiovascular effects (bradycardia, heart block)
  • Gastrointestinal symptoms (nausea, anorexia, constipation)

However, case report evidence demonstrates that smell alterations can occur. A 2018 case report 2 documented a 73-year-old woman who developed dysosmia (qualitative change in smell ability) after 3 weeks of metoprolol, which resolved after drug discontinuation. When switched to amiodarone, she developed hypogeusia (taste loss) after 2 weeks. Both sensory disturbances reversed after withdrawing the antiarrhythmic drugs.

Mechanism and Clinical Context

The mechanism likely involves drug effects on sensory receptor function 3. Antiarrhythmic drugs can impair chemosensory function through:

  • Inhibition of receptor binding
  • Disruption of ion channel activity
  • Interference with G-protein signaling
  • Effects on receptor kinases

Clinical Recommendations

If a patient on amiodarone reports smell changes:

  1. Document the symptom carefully - Note timing of onset, severity, and whether it's loss of smell (hyposmia) or distorted smell (dysosmia)

  2. Rule out other causes - Consider COVID-19, sinusitis, neurological conditions, or other medications (the patient may be on multiple drugs)

  3. Assess the risk-benefit ratio - Given that amiodarone is typically reserved for life-threatening arrhythmias, the indication must be strong enough to justify continuation despite this quality-of-life issue

  4. Consider alternative management - If the arrhythmia allows, options include:

    • Switching to another antiarrhythmic agent
    • Radiofrequency ablation (as done in the case report 2)
    • Dose reduction if clinically feasible
  5. Expect reversibility - The available evidence suggests smell disturbances resolve after drug discontinuation 2

Important Caveats

  • This side effect is not part of standard FDA labeling 4 or guideline-based monitoring protocols
  • The incidence is unknown but appears very rare (fewer than 10 cases reported in literature as of 2018 2)
  • Smell changes may be confused with or occur alongside taste disturbances, which can also occur with amiodarone
  • Multiple prescription medications (≥5 drugs) are independently associated with phantom odor perception 5, so polypharmacy itself may be contributory

The absence of this side effect from official monitoring guidelines does not mean it doesn't occur - it simply reflects its rarity and the lack of systematic documentation in clinical trials.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.